Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS Nashville, TN

March 2, 2012Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 2, 2012, 7:15 PM CST for Cumberland County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 7:15 PM CST (01:15 UTC)
Expired
Mar 2, 2012, 7:45 PM CST
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Cumberland County, TN

The radar

The Northeast Alabama radar (KHTX), 143 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 7:38 PM CSTHAIL 16 Sw Crossville, TNQUARTER SIZED HAIL REPORT BY AMATUER RADIO. LOCATED NEAR THE TOWN OF LANTANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:20 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KOHX 030115
SVROHX
TNC035-030145-
/O.NEW.KOHX.SV.W.0048.120303T0115Z-120303T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CST

* AT 712 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR SPENCER...
  MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...
  FAIRFIELD GLADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3582 8478 3575 8504 3576 8505 3577 8525
      3581 8525 3591 8522 3592 8525 3596 8527
      3601 8526 3608 8480 3603 8475 3588 8471
TIME...MOT...LOC 0116Z 252DEG 46KT 3580 8527

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 7:15 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 2, 7:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CST FRI MAR 2 2012

.UPDATE...REMOVED ANOTHER LAYER OF COUNTIES FROM THE TORNADO WATCH
59 AND THE FLASH FLOOD WATCH.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CST THIS EVENING FOR TNZ011-
032>034-061>066-075-077>080-094-095.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

JLM
Hazardous weather outlook, Mar 2, 7:26 AM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
726 AM CST FRI MAR 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
726 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FOR NORTHERN MIDDLE
TENNESSEE TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR THE REST OF MIDDLE TENNESSEE TODAY AND TONIGHT.
THE BEST OVERALL CHANCE OF SEVERE THUNDERSTORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS. MAIN THREATS WITH SEVERE THUNDERSTORMS
THAT DEVELOP WILL BE DAMAGING WINDS...LARGE HAIL...AND STRONG...LONG
TRACK TORNADOES...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE MID STATE.

A WIND ADVISORY WILL ALSO BE IN EFFECT FOR LOCATIONS GENERALLY
ALONG AND WEST OF A CLARKSVILLE...TO CENTERVILLE...TO LAWRENCEBURG
LINE FROM THE MID MORNING HOURS TODAY THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Mar 2, 6:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             11 NW MANCHESTER        35.56N 86.23W
03/02/2012  E1.00 INCH       COFFEE             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 6ENE WARTRACE.

&&

JLM
Local storm report, Mar 2, 6:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     8 ESE GAINESBORO        36.31N 85.53W
03/02/2012                   JACKSON            TN   911 CALL CENTER

            *** 3 INJ *** EXTENSIVE DAMAGE AND 3 INJURIES IN DODSONS
            BRANCH. REPORTED BY 911 CENTER. POSSIBLE TORNADO.

&&

DMASSIE
Local storm report, Mar 2, 6:34 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     6 N COOKEVILLE          36.24N 85.51W
03/02/2012                   PUTNAM             TN   EMERGENCY MNGR

            OVER 100 TREES DOWN AND PEOPLE TRAPPED NEAR EAST WHITE
            HALL ROAD 6 M N OF COOKEVILLE.

&&

TBOUCHER
Local storm report, Mar 2, 6:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     8 ESE GAINESBORO        36.31N 85.53W
03/02/2012                   JACKSON            TN   911 CALL CENTER

            *** 3 INJ *** EXTENSIVE DAMAGE AND 3 INJURIES IN DODSONS
            BRANCH. REPORTED BY 911 CENTER. POSSIBLE TORNADO.

&&

DMASSIE
Local storm report, Mar 2, 6:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 W LEWISBURG           35.45N 86.82W
03/02/2012  E1.00 INCH       MARSHALL           TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL BETWEEN
            LEWISBURG AND INTERSTATE 65.

&&

DMASSIE
Local storm report, Mar 2, 6:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
654 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 SW SHELBYVILLE        35.41N 86.55W
03/02/2012  E1.75 INCH       BEDFORD            TN   AMATEUR RADIO

            GOLFBALL HAIL REPORTED BETWEEN THE COMMUNITIES OF
            PLEASANT GROVE AND RICHMOND, 8 MILES SOUTHWEST OF
            SHELBYVILLE.

&&

DMASSIE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:05 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne25 min
Mar 2, 6:08 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee37 min
Mar 2, 6:15 PM CSTTornado WarningOHXCoffee, Warren30 min
Mar 2, 6:21 PM CSTTornado WarningOHXBedford, Giles, Marshall, Maury24 min
Mar 2, 6:24 PM CSTTornado WarningOHXGiles, Lawrence, Wayne18 min
Mar 2, 6:36 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Warren24 min
Mar 2, 6:36 PM CSTTornado WarningOHXBedford, Marshall24 min
Mar 2, 6:41 PM CSTTornado WarningOHXVan Buren, Warren34 min
Mar 2, 6:56 PM CSTSevere Thunderstorm WarningOHXVan Buren, White34 min
Mar 2, 6:57 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee33 min
Mar 2, 7:09 PM CSTTornado WarningOHXVan Buren21 min
Mar 2, 7:22 PM CSTTornado WarningOHXCumberland38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.